Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 79, NWS Phoenix, AZ

August 25, 2018La Paz County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 25, 2018, 7:27 PM MST for La Paz County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2018, 7:27 PM MST (02:27 UTC)
Expired
Aug 25, 2018, 10:30 PM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County La Paz County, AZ

The radar

The Yuma radar (KYUX), 174 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 2.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2018-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2018-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
2327 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

392 
WGUS55 KPSR 260227
FFWPSR
AZC012-260530-
/O.NEW.KPSR.FF.W.0079.180826T0227Z-180826T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
727 PM MST SAT AUG 25 2018

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  North central La Paz County in west central Arizona...

* Until 1030 PM MST.

* At 726 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Flash flooding will remain over mainly rural areas of north central
  La Paz County.
  * This includes AZ Route 72 between mile markers 30 and 40.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3399 11373 3373 11388 3379 11404 3404 11389

$$

CK
2 follow-up statements
159 
WGUS75 KPSR 260310
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
810 PM MST SAT AUG 25 2018

AZC012-260530-
/O.CON.KPSR.FF.W.0079.000000T0000Z-180826T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-
810 PM MST SAT AUG 25 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM MST FOR
NORTH CENTRAL LA PAZ COUNTY...

At 809 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Up to two and one half inches of rain 
have already fallen. Flash flooding is expected to begin shortly.

Flash flooding will remain over mainly rural areas of north central
La Paz County.

This includes AZ Route 72 between mile markers 30 and 40.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3399 11373 3373 11388 3379 11404 3404 11389

$$

CK
444 
WGUS75 KPSR 260520
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
1020 PM MST SAT AUG 25 2018

AZC012-260530-
/O.EXP.KPSR.FF.W.0079.000000T0000Z-180826T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-
1020 PM MST SAT AUG 25 2018

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL LA PAZ COUNTY WILL
EXPIRE AT 1030 PM MST...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3399 11373 3373 11388 3379 11404 3404 11389

$$

CK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 2:28 PM MST, 4 hours 59 minutes earlier.

Area forecast discussion, Aug 25, 2:28 PM MST, 4 hours 59 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
228 PM MST Sat Aug 25 2018

.SYNOPSIS...
Thunderstorm chances will continue over south-central Arizona
through Sunday. Drier air overspreads the region beginning Monday
for a break in Monsoon activity. Temperatures will gradually warm
as we dry out with mid- 100s expected across the lower deserts
next week.

&&

.DISCUSSION...
Rest of Today and Tonight...Shower activity this morning that was
focused over/near Gila County was associated with an MCV which
was centered roughly between Payson and Show Low as of this
writing. Cloud cover associated with it has been dissipating but
the more active storm areas for early this afternoon have been in
areas with less cloudiness such as Yavapai County. Isolated storms
have even developed over far northern Maricopa County. The
presence of the MCV complicates the steering flow for south-
central AZ (in an otherwise southwesterly flow regime) so that
there will be varying amounts of northerly and westerly
components. However, the speeds are under 15 kts. Larger scale
models depict good amounts of boundary layer CAPE for our Arizona
zones (model-to- model differences consistent with familiar
biases). As always, CIN is a consideration and there is general
model agreement that areas with meaningful CAPE still have 50+
units of CIN at the peak heating. This isn't surprising given the
underwhelming temperatures we have so far this afternoon. That
being said, with good storm activity on the doorstep of our CWA,
that creates the potential for outflows which in turn lead to the
potential for the CIN to be overcome and CAPE to be realized. Best
chances for our CWA are over northern Maricopa, northeast La Paz,
and Gila County. The latter is quiet now but anticipate some
redevelopment with more heating. However, that does not mean we
are expecting widespread activity. But will tend to be more
isolated to scattered instead. In fact, the CAMs generally depict
modest storm coverage the rest of this afternoon and tonight. The
aforementioned MCV will not be much of a direct impact on our CWA
in a dynamical sense as it drifts further northeastward. However,
there is something of a weak short wave moving northward through
southern California and western Arizona which could possibly be a
little "fly in the ointment" but the timing of it will be such
that it will probably be more beneficial for VEF and FGZ. For late
tonight into Sunday morning, the GFS/GEFS indicate precip
potential likely associated with some perturbation emanating from
Mexico. Thus held on to PoPs.

Sunday...Things look less convoluted for Sunday with more
coherent steering flow. However, that steering flow will be
southwesterly which isn't typically favorable for much in the way
of storms over our CWA but there will be decent moisture in place,
at least over south-central Arizona. So, can't drop the PoPs just
yet.

Monday through Wednesday...Drier air will continue to advect into
our region come Monday while even the higher elevation areas in
our CWA will likely remain dry. While there are still some
differences between models, this dry air could hold over the
Desert Southwest through the entire workweek. This will also allow
for the boundary layer to modify ever so slightly each day
bringing a subtle warming trend through early next week. At this
point, excessive heat looks unlikely with temperatures warming
just a few degrees above normal by Wednesday with little change
the rest of the week.

By late week and into next weekend, some models indicate a more
moist southerly flow may return but confidence is low considering
how far out this is. For now, have introduced a slight chance for PoPs
for the higher terrain north and east of Phoenix starting Friday.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

South-southeast flow below 10 knots is generally expected this
afternoon as isolated to scattered showers and thunderstorms
develop along the Mogollon Rim. A midlevel disturbance/MCV that
is currently pushing north-northeast out of Gila County should
gradually cause the weak midlevel steering flow to back to the
north or northeast. Although the air is slightly drier today than
it has been, this may support stronger northeasterly outflows in
the Phoenix terminals between 23-02Z. Any thunderstorms that do
develop will be capable of brief wind gusts to 50 mph and heavy
rain. For now, we just included VCSH because our confidence in
thunderstorms occurring is still relatively low due to weak
midlevel stability. Winds will become light and variable a few
hours after the potential outflow passage, with east-southeast
winds returning prior to sunrise tomorrow.

Southeast California/Southwest Arizona including KIPL and KBLH:

No aviation weather impacts are expected through tomorrow morning.
Winds will generally remain southerly at KBLH below 15 knots,
while KIPL will have southeast winds aside from south-southwest
winds overnight that should all remain below 10 knots.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Tuesday through Saturday:
Expect a break in Monsoon activity through the week with dry air
in place. Anticipate minimum RH values of 10-15 percent on the
lower deserts during the workweek with only fair to good overnight
recovery. Wind patterns will be different than recent weeks with
southwest and west winds being prevalent across the region for a
large portion of each day. There is a slight chance thunderstorm
activity may return Friday and Saturday to the higher elevations
north and east of Phoenix but confidence remains low.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...AJ/Wilson
AVIATION...Hopper
FIRE WEATHER...AJ/Wilson

In the hours before

Special weather statement, Aug 25, 5:33 PM MST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
533 PM MST SAT AUG 25 2018

AZZ531-533-260115-
Kofa AZ-Central La Paz AZ-
533 PM MST SAT AUG 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ AND NORTH CENTRAL
YUMA COUNTIES UNTIL 615 PM MST...

At 533 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles south of Kofa Wildlife Refuge, or 37 miles northeast of
Martinez Lake, moving north at 15 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Kofa Wildlife Refuge and Palm Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3329 11395 3331 11416 3359 11416 3354 11379
TIME...MOT...LOC 0033Z 181DEG 13KT 3338 11406

CK
Special weather statement, Aug 25, 6:36 PM MST, 51 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
636 PM MST SAT AUG 25 2018

AZZ533-260215-
Central La Paz AZ-
636 PM MST SAT AUG 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LA PAZ COUNTY UNTIL
715 PM MST...

At 636 PM MST, Doppler radar was tracking a strong thunderstorm near
Bouse, or 28 miles southeast of Parker, moving north at 25 mph.

Winds in excess of 45 mph will be possible with this storm.

Locations impacted include...
Bouse.

This includes AZ Route 72 between mile markers 25 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3375 11384 3382 11404 3415 11402 3403 11357
TIME...MOT...LOC 0136Z 200DEG 24KT 3386 11392

CK
Special weather statement, Aug 25, 6:49 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
649 PM MST SAT AUG 25 2018

AZZ536-538-539-260215-
Gila River Valley AZ-Tonopah Desert AZ-Gila Bend AZ-
649 PM MST SAT AUG 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA AND MARICOPA
COUNTIES UNTIL 715 PM MST...

At 649 PM MST, Doppler radar was tracking a strong thunderstorm near
Sentinel, or 32 miles west of Gila Bend. This storm was nearly
stationary.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Sentinel.

This includes AZ Interstate 8 between mile markers 87 and 92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3290 11336 3308 11327 3304 11305 3283 11314
TIME...MOT...LOC 0149Z 294DEG 1KT 3297 11324

CK
Special weather statement, Aug 25, 6:50 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
650 PM MST SAT AUG 25 2018

AZZ539-260215-
Gila Bend AZ-
650 PM MST SAT AUG 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 715 PM
MST...

At 650 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles west of Gila Bend Auxiliary Field, or 18 miles southwest of
Gila Bend, moving west at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of Maricopa County.
This includes AZ Interstate 8 between mile markers 92 and 105.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3290 11286 3273 11290 3272 11316 3299 11311
TIME...MOT...LOC 0150Z 099DEG 6KT 3284 11297

CK
Local storm report, Aug 25, 7:01 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
701 PM MST SAT AUG 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     DUST STORM       1 WNW BOUSE             33.93N 114.02W
08/25/2018                   LA PAZ             AZ   TRAINED SPOTTER

            DUST VISIBILITY 200 FEET NEAR BOUSE WITH 31
            MPH GUST.

&&

KW/SM
Special weather statement, Aug 25, 7:07 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
707 PM MST SAT AUG 25 2018

AZZ533-260245-
Central La Paz AZ-
707 PM MST SAT AUG 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ COUNTY UNTIL
745 PM MST...

At 706 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Vicksburg Junction, or 38 miles west of Tonopah,
moving northeast at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Salome.

This includes AZ Interstate 10 between mile markers 49 and 66.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3347 11356 3359 11373 3378 11361 3363 11334
TIME...MOT...LOC 0206Z 218DEG 10KT 3359 11359

CK

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 5:33 PM MSTSpecial Weather StatementPSRLa Paz42 min
Aug 25, 6:36 PM MSTSpecial Weather StatementPSRLa Paz39 min
Aug 25, 6:49 PM MSTSpecial Weather StatementPSR26 min
Aug 25, 6:50 PM MSTSpecial Weather StatementPSR25 min
Aug 25, 6:53 PM MSTDust Storm AdvisoryPSRLa Paz52 min
Aug 25, 7:00 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Aug 25, 7:07 PM MSTSpecial Weather StatementPSRLa Paz38 min
Aug 26, 1:32 PM MSTSpecial Weather StatementPSR43 min
Aug 26, 2:13 PM MSTAreal Flood AdvisoryPSRGila3 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.